1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Side effects - Tinnitus after N2O use - help?

Discussion in 'Nitrous Oxide' started by Psilon, May 1, 2011.

  1. Psilon

    Psilon Silver Member

    Reputation Points:
    20
    Messages:
    5
    Joined:
    Jan 2, 2010
    from U.S.A.
    3 days ago, SWIM decided to try nitrous for the first time. I went through about 10 cartridges/chargers that evening over the course of maybe 5 hours. I used a cracker and balloon, and held in the nitrous (for no longer than 1 minute at a time) rather than rebreathing. I did not report any adverse or long-term effects.

    The following day, SWIM decided to try 2 more chargers before he went to sleep. The following morning, when SWIM awoke, he noticed a ringing in his ears (of a frequency similar to the noise of an old television). This ringing is not loud enough to be noticeable when out and about unless I am concentrating on it, but the sound is very noticeable and mildly distracting in a quieter room and especially when trying to go to sleep. SWIM suspects that this is tinnitus, and is very scared that it may be permanent.

    Starting the day of the 2 chargers, I have been taking sublingual B12/folic/B6 supplements twice a day in case the tinnitus resulted from B12 deficiency, but has so far noticed no diminuition in the tinnitus.

    As there is very little information about nitrous oxide and tinnitus online (in fact, there is a paper on PubMed citing it as a potential cure), I am not sure what steps he can take (other supplements, treatments, etc) to potentially eliminate this tinnitus. As far as he can understand, the main ways in which N2O may induce tinnitus are via hypoxia (damage to hair cells due to lack of oxygen), ischemia (increased intracochlear pressure due to N2O coming out of solution, potentially temporary or potentially damaging hair cells), or B12 deficiency (not likely, as supplementation has not had any effect).

    Any suggestions for supplements, treatments, cures, anecdotes of similar occurrences, assurances or otherwise would be appreciated. Thanks!
     
  2. Mr. Bebop

    Mr. Bebop Newbie

    Reputation Points:
    0
    Messages:
    3
    Joined:
    May 15, 2011
    from U.K.
    It is possible that nitrous oxide use may result in tinnitus in susceptible individuals. A website dealing with teen health warns that the recreational inhalation of nitrous oxide from a balloon can lead to tinnitus as well as other side-effects or medical conditions.

    AFOAF has noticed that one of the peak effects of nitrous oxide inhalation is the alteration of auditory perception with a noticeable augmentation of sensitivity towards higher frequencies, resulting in the perception of an overall "tinny" sound and temporary tinnitus.

    However, since one particular session of nitrous oxide inhalation, that person noticed a persistent high frequency but low volume ringing in the left ear that has not abated several months after since it first being noticed. They later inhaled more nitrous oxide with no worsening of symptoms.

    B12 deficiency is unlikely as nutritional deficiencies take time to develop. Nitrous oxide would need to be inhaled in large amounts daily over an extended period of time in order to cause B12 deficiency.

    If You finds the tinnitus to be quite invasive, they should look up information from an organisation such as the American Tinnitus Association or British Tinnitus Association. Contacting one's doctor is also another recommended course of action as they should be able to provide local contacts who could help, including ear, nose and throat specialists or audio vestibular physicians.
     
  3. Psilon

    Psilon Silver Member

    Reputation Points:
    20
    Messages:
    5
    Joined:
    Jan 2, 2010
    from U.S.A.
    SWIM figured he'd better post an update to help others in similar situations:

    SWIM's bought an OTC ear wax removal kit at his local pharmacy (CVS generic brand, carbamide peroxide with a small bulb for washing out the ear) and after using it for two days noticed a dramatic reduction in the tinnitus (along with a lot of cleared out earwax). After the third day, I was cured of his tinnitus and his hearing was better than ever.

    SWIM suspects that the rapid changes in inner ear pressure due to the nitrous oxide coming out of solution caused a buildup of earwax or worsened a previous one to the point where tinnitus started occurring.

    If You is experiencing tinnitus after N2O use, SWIM highly recommends using a kit or visiting one's GP to get yous ears cleaned out. SWIM reminds other users that attempting to clean out one's ears with Q-tips or other objects is very dangerous and can result in permanent hearing loss or further compact an existing earwax buildup, so go with a peroxide solution.
     
  4. Justinti'm

    Justinti'm Newbie

    Reputation Points:
    0
    Messages:
    2
    Joined:
    Oct 15, 2016
    30 y/o from U.S.A.
    Yo these are just from short term but heavy use. Stop using the nitrous and your brain will actually recover incredibly fast. tinnitus can be caused by very many things. It happens at random to me all the time. I'd say don't use nitrous anymore unless its like 1 or 2 times per year... and this is all knowledge from swim. Oh yeah, don't hold it in for too long... ummm it already gives a "high" by depriving the brain of oxygen. It kills brain cells very fast. I would think breathing it into a balloon... catch your breath for a while to know your oxygen is at a better level... oxygen deprivation to the brain causes super fast brain damage. but, like i said, recovers fast. It seems your wprry is miniscule, but i cant say for sure. Are you having tingling in your extremeties? Watch the STEVE-o documentary. Its about him abusing nitrous for years. Hardcore. He recovered pretty easily
     
  5. ladywolf2012

    ladywolf2012 Titanium Member Donating Member

    Reputation Points:
    4,805
    Messages:
    3,323
    Joined:
    Oct 28, 2012
    67 y/o from Foothills of Arizona
    Out of curiosity, is FOAF or Swim (the use of which has been banned here for a long time) also taking anything else regularly, like any of the benzodiazepines, antidepressants, antipsychotics, etc.? Because all of them can contribute to tinnitus--and in my own experience, the benzodiazepines are the worst. I have had tinnitus most of my 66-year-long life, and the only times it goes away for awhile is when I stop taking psycho-neuro drugs. Just one valium can cause my ears to ring for days.

    Just needed to ask you?